Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

125 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

my brother is 54 with downs sysdrom.commuication is some times

Answered by
Dr.
Dr. Mahboob Ur Rahman

General & Family Physician

Practicing since :2012

Answered : 2071 Questions

default
Posted on Fri, 18 Jan 2019 in Medicines and Side Effects
Question: my brother is 54 with downs sysdrom.commuication is some times hard.about week ago got a bad chest cold but has since got over most of it.He has always been a hearty eater.but the past week he will eat nothing but bowl cereal once maybe twice a day..Only med change has been lowered tyroid med and up sod biocarb.he has always eat everything put in front of him,does not complaine of any painOf course not having too many bowel movements.one year half he has had a stoma for kidneys,doing great with that.what should we do about his eating.
doctor
Answered by Dr. Mahboob Ur Rahman 1 hour later
Brief Answer:
Please see detalied answer

Detailed Answer:
Hi and Welcome to "Ask A Doctor" service. I have read your question and here is my advice .
Sorry to hear of his disease. I can understand the difficulties of managing such patients.
Infact there are few possible causes of his appetite loss.
1.One reason may be his acute illness .Any infection and specially respiratory ones can cause loss of appetite .This may remain for quite some time even if the disease is cured .
2 .Soda bicarb : One common side effect of this is to supress appetite and cause nausea and vomiting. This may have a role .
3 . Constipation may also cause loss of appetite so it's important that he moves his bowel .
4 .peptic ulcer disease.
So this may be caused by any reason.If he is otherwise feeling good and not very sick , we can watch it carefully for a while .For the time being we should incourage more fluids , give him less fibers, taking calories in drinks may be more pallitable , reduce bicarb( with your doc advice ) and give it only after foods .
Give some antacids like gaviscon for few days .
Foods sprinkled with lemon or venegar may stimulate hunger .
Also make sure his thyroid drugs was rightly reduced by cheking his TSH ( to be normal ) .Low thyroxine is imp cause of loss of appetite.
If he has constipation, give some lexatives .
These are few thing besides carefull watching if he is coming back , if things get worse or he feels too sick , or no improvement in few days then he should be taken to doctor proper assessment and evaluation.
Hope I have answered your question.Please feel free to ask if you have any concern . I will be glad to answer any further question about this. kind Regards Dr Rahman.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on